VDC test kit slider
VDC test kit slider
hi there a bit worried my daughter vit d levels came back at 19 she is exhausted in in constant pain.did lots of bloods all came back more or less ok.yesterday they took more blood to test parathyroid and calcium levels.then they gave her a prescription for vit d3 but the dose is 20000iu twice a day . we are worried this is too much and if she will have side effects and if so what to look out for.. what is the optimal dose to eventually raise vit d levels. 40000 a day seems a lot. nhs gp prescribed this dose

Asked by  jns123 on February 6, 2018

  •  jns123 on

    See title

    Answered by  jns123 on
  •  IAW on

    I am assuming your daughter is an adult.
    Her levels are “extremely low”. They are in the adult rickets (Osteomalacia) range. Although it seems like a lot, when you are that deficient it takes “a lot” of Vitamin D upfront to correct the situation. So her doctor is correct and they should get a “pat on the back” for giving her enough. (Usually doctors do not give enough.)
    We here at the VDC believe in maintaining a “healthy” level of 50ng/ml(UK=125nmol/l). At levels below 40ng/ml(100nmol/l) your risk for cancer and autoimmune disease rises “dramatically”. I assume they told her to do this for a certain amount of time and then get retested? The NHS(and USA) recognize a much lower level as being healthy.It is not. So once she is treated and better, she should take NO less than 5000iu a day or else her levels will plummet again.
    You/she should read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. It is very important!Take it seriously. Besides those in that posting, she may want to take some supplemental calcium at the very least, for a while. At that low, she probably needs to repair bone.
    As for side effects. If any of her present symptoms get worse or she adds any new ones, come back and tell me. It usually means a vitamin or mineral deficiency. Even if her calcium levels test within range, they could still go low if she does not have enough calcium in her diet under these circumstances. Symptoms of hypocalcemia are/can be muscle spasms/twitches, numbness and tingling of your fingers and toes or around the mouth (pins and needles), depression, irritability,insomnia, very low levels may cause confusion, disorientation and heart irregularities. This can be life threatening and she should seek emergency help.
    I do not know what level the NHS will treat to, so if you need more help later on, just come back and ask!
    If you have more questions, just ask!

    Answered by  IAW on
    •  jns123 on

      thank you for your prompt reply, yes she has a supply for a month at the moment. then she will private test as the nhs here only allow one test every twelve months. thank you again for your advise. will let you know how she get on.. regards

      Answered by  jns123 on

Recent Discussion

Popular Questions